Thunderstorm Wind, Polk
- When
- July 25, 11:00 PM CST to 11:05 PM CST
- Where
- Polk County, 5.26 mi WSW of Roan
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.130, -96.860
Wind gust of 63 MPH was reported by the Warren NDAWN.
Storms in the late hours of July 25th and into the early morning hours of July 26th caused dangerous wind gusts and hail in Northwestern Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Storms in the late hours of July 25th and into the early morning hours of July 26th caused dangerous wind gusts and hail in Northwestern Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 25, 10:52 PM CST, 8 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1152 PM CDT Tue Jul 25 2023 .UPDATE... Issued at 1148 PM CDT Tue Jul 25 2023 Cluster of storms up near the Manitoba/ND/MN border that wasnt moving much is now moving south-southeast. SPC meso analysis shows the storms forming in an area of maximized 850 mb warm advection on nose of 30 kt jet from the west. So far heavy rain makers with pockets of 1-2 inches of rain, locallly higher. PWATs over 1.7 inch and very moist/warm column so rain and lightning are the main hazards. Wind gusts 35-40 mph with a few storms earlier near Hallock. Area is moving SSE and west edge may clip Grand Forks. So did adjust pops for this. No CAMs doing a good job with this so future track and covearge uncertain. UPDATE Issued at 1015 PM CDT Tue Jul 25 2023 Severe threat appears done with in our forecast area. New severe t-storm watch for parts of western/southwest MN. Lingering showers Bemidji - Wadena area will move out. Interesting that seeing a lingering area of t-storms with very benefical rainfall near the Manitoba/ND/MN border region. This cluster should start to move east and weaken overnight. UPDATE Issued at 708 PM CDT Tue Jul 25 2023 Trends indicating a weakening trend in the overall shower and t-storm area as it moves into the RRV. Had one storm south of Langdon go supercell earlier but since then a couple of stronger storms tried to get going west of Grafton but overall now SPC mesoanalysis shows a strong CAP in place RRV and east and MUCAPE much weaker due to lack of surface heating with values in the 1500-2000 j/kg range and mixed layer cape more like 500 j/kg Brainerd area to Thief River Falls. So environment activity is moving into is not condusive at all for strengthening storms and therefore looks like our risk of severe is extremely low the rest of the night in the RRV and east. Skies clearing into the western fcst area behind the wave and despite an area of high MUCAPES in central ND (6000 j/kg) nothing formed with subsidence behind short wave. && .SHORT TERM...(This evening through Wednesday night) Issued at 239 PM CDT Tue Jul 25 2023 Key Messages: -High level smoke continues to linger across the area today and tomorrow, some may reach the surface at times in lakes country this afternoon. -Isolated to scattered severe thunderstorms later this afternoon and into the evening hours. Main hazards would be hail up to golf balls and winds up to 70mph. Time frame for storms is roughly around 4- 10 pm. -Further chances for isolated strong to severe thunderstorms Wednesday. Hail up to quarters and winds up to 60mph will be the main hazards. -Hot temperatures today and tomorrow, with highs in the 90s and heat indices reaching near the 100 degree mark. Discussion: High level smoke continues to move through the region, with some making its way to the surface mainly in lakes country. As flow turns more zonal by Wednesday conditions should improve. Isolated to scattered severe thunderstorms are possible this evening around the 4-10pm timeframe. A boundary shifts through the region this evening helping initiate thunderstorms. Hi Res guidance continues to indicate two separate scenarios on how severe weather develops and tracks across the region. A select few of guidance (30%) keeps convective temperatures on the higher end, with lower dewpoints in the upper 60s. This scenario has weaker frontogenesis associated with the boundary. This case would yield discrete thunderstorms developing along and behind the front. With low level shear around 15-20kts and deep layer shear around 35kts+ a hail threat would be the main hazard. The second scenario (70% chance) has thunderstorms starting out as discrete but growing upscale quickly. Dew points in this scenario would be in the 70s with lowered convective temperatures. Guidance started to trend toward this scenario this afternoon as dew points have already reached into the 70s across the region. Strong moisture, high instability, and a stronger boundary would help to erode the cap faster and create those discrete cells. In this scenario the discrete cells quickly grow upscale and turn organized/linear posing a higher damaging wind threat. 0-3km shear is around 25-30kts in this scenario and perpendicular to a potential UDCZ zone. This poses a low chance of QLCS development on any surge with the linear convection and would need to be watched carefully as the event unfolds. Early on in the event hail up to golf balls and winds up to 60mph will be the main hazards, but as the storms go linear the wind threat increases to 70 mph. When storms go linear, the tornado threat increases due to QLCS nature but still remains on a lower probability side. There could also be a delay in activity due to mid to high level clouds lingering across the region. Currently satellite activity has a large expanse of clouds over central and eastern ND which could delay onset of activity. If this where to happen chance for storms turn toward the discrete nature and remain on the weaker side of severe threat (quarter size hail and 60mph wind gusts). This is a 30% chance of occuring based on recent guidance runs. Main shortwave that brings the first boundary through the region today, shifts another boundary through on Wednesday evening. Before the second boundary moves through temperatures warm up during the day on Wednesday as highs reach into the 90s. Dew points will continue to be on the higher end. Mostly sunny skies throughout the day and high dew points will help bring heat indices near the 100 degree mark. There is a chance a few areas could see 100 degree heat indices, but this would remain isolated. This will be worth watching in case a heat advisory is needed for some areas tomorrow. As the second boundary moves through it encounters a strong cap across the region. Convective temperatures are in the upper 90s to lower 100s for tomorrow afternoon. We would need to increase dew points further to help bring down the convective temperature, which isn't looking as likely. Some discrete cells are possible tomorrow late afternoon and into the evening hours, but is fairly conditional. It's based on the strength of the second boundary and its ability to initiate development. Any storm that could develop would grow upscale fast and pose a large hail threat up to quarters and winds up to 60mph for eastern ND/NW MN where the instability axis is the greatest. Shear is weak in the lower levels, but around 30-35kts aloft. This indicates strong upscale growth if the cap can erode promoting the large hail threat. We will continue to watch for the chances tomorrow late afternoon and evening. Otherwise temperatures start to cool down slightly Wednesday night. .LONG TERM...(Thursday through Tuesday) Issued at 239 PM CDT Tue Jul 25 2023 Key Messages: -Upper level trough in the Yukon translates across Canada and helps flatten out the ridge over the southern United States. This allows for zonal flow to set up through the long term. -Persistent zonal flow brings on an off chances for showers and storms through the long term. Potential for a few stronger storms can't be ruled out, but development and strength of storms are still uncertain. -Temperatures remain above average, but stay in the low to mid 80s. Discussion: Upper level flow turns zonal as an upper level trough tracks across Canada from the Yukon to the Hudson Bay. This helps flatten out the ridge centered over the southern United States. The northern plains will start to see temperatures drop, with highs still above average but remain in the low to mid 80s instead of the 90s. Upper level smoke may linger into the end of the week, but with winds aloft out of the WNW we should start to see the hazy conditions begin to diminish. Zonal flow aloft brings the chance for propagating short waves from the Pacific NW to affect the region on an off through the long term. Signs of continued zonal flow through at least the weekend is noted bringing that chance for storms during the afternoon and evening hours each day. Strength and development of storms would be based on moisture returns, boundary strength, and timing of systems. First chance will be on Thursday as another short wave moves across bringing a weak boundary. There is a chance for isolated stronger storms south of I-94 during the late afternoon and evening hours. Strength of the boundary is uncertain, but a few stronger storms can't be ruled out at this time. Near the end of the long term clusters have started to show signs of the ridge amplifying in the southern United States returning some of the heat back into the northern plains. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1148 PM CDT Tue Jul 25 2023 VFR as cloud bases above 8000 ft agl thru the pd. VCTS was used for GFK, TVF and BJI TAF sites due to uncertainity with NW MN storms thru 09z. Balance of 12z Wed period and beyond some scattered AC and Cirrus. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Riddle SHORT TERM...Spender LONG TERM...Spender AVIATION...Riddle
Hazardous Weather Outlook National Weather Service Grand Forks ND 1154 PM CDT Tue Jul 25 2023 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-270500- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 1154 PM CDT Tue Jul 25 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Scattered thunderstorms in northwest Minnesota through 4 am. Locally heavy rain and frequent lightning. Brief wind gusts 35 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated severe thunderstorms are expected once more across the region Wednesday afternoon, with the best chances occurring west of the Red River. The main impacts will be hail up to 1 inch in diameter and wind gusts up to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Grand Forks ND
938 PM CDT Tue Jul 25 2023
MNZ040-260330-
Grant MN-
938 PM CDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of southern Grant
County through 1030 PM CDT...
At 938 PM CDT, Doppler radar was tracking a strong thunderstorm over
Herman, or 33 miles south of Fergus Falls, moving east-southeast at
30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hoffman, Herman and Norcross.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4590 9626 4592 9625 4583 9576 4576 9576
4576 9625
TIME...MOT...LOC 0238Z 289DEG 26KT 4581 9620
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RiddlePreliminary Local Storm Report
National Weather Service Grand Forks ND
948 PM CDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM Tstm Wnd Gst 5 W Herman 45.81N 96.24W
07/25/2023 M45 MPH Grant MN Mesonet
NDAWN station. Peak wind measured on 10
meter wind sensor.
&&Special Weather Statement
National Weather Service Grand Forks ND
1119 PM CDT Tue Jul 25 2023
MNZ001-007-008-013-260500-
East Marshall MN-Pennington MN-West Polk MN-West Marshall MN-
1119 PM CDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of southwestern
Marshall, north central Polk and northwestern Pennington Counties
through MIDNIGHT CDT...
At 1119 PM CDT, Doppler radar was tracking a strong thunderstorm near
Radium, or 26 miles northwest of Thief River Falls, moving southeast
at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Warren, Viking, Rosewood, Radium, Old Mill State Park and Carpenters
Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4825 9687 4842 9665 4822 9621 4799 9648
TIME...MOT...LOC 0419Z 307DEG 22KT 4829 9667
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LynchSpecial Weather Statement
National Weather Service Grand Forks ND
1120 PM CDT Tue Jul 25 2023
MNZ004-007-260500-
Kittson MN-West Marshall MN-
1120 PM CDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of northwestern
Marshall and southern Kittson Counties through MIDNIGHT CDT...
At 1120 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kennedy, or 27 miles northeast of Grafton, moving southeast at 25
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Karlstad, Stephen, Lake Bronson, Kennedy, Halma, Donaldson and
Englund.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4864 9639 4862 9639 4837 9673 4858 9716
4859 9714 4860 9715 4861 9714 4861 9713
4862 9713 4862 9712 4863 9713 4863 9711
4864 9711 4880 9686
TIME...MOT...LOC 0420Z 307DEG 22KT 4866 9694
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LynchSpecial Weather Statement
National Weather Service Grand Forks ND
1156 PM CDT Tue Jul 25 2023
MNZ001-007-NDZ016-027-260545-
West Polk MN-West Marshall MN-Eastern Walsh County ND-Grand Forks ND-
1156 PM CDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of southwestern
Marshall, northwestern Polk, northeastern Grand Forks and
southeastern Walsh Counties through 1245 AM CDT...
At 1156 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Woods, or 10 miles east of Grafton, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Warren, Minto, Alvarado, Manvel, Oslo, Warsaw and Ardoch.
This includes Interstate 29 between mile markers 145 and 177.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4839 9746 4842 9722 4852 9703 4820 9668
4797 9693 4801 9734
TIME...MOT...LOC 0456Z 335DEG 27KT 4836 9719
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LynchSpecial Weather Statement
National Weather Service Grand Forks ND
1157 PM CDT Tue Jul 25 2023
MNZ001-004-007-008-013-260545-
East Marshall MN-Pennington MN-Kittson MN-West Polk MN-
West Marshall MN-
1157 PM CDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of central Marshall,
north central Polk, south central Kittson and northwestern Pennington
Counties through 1245 AM CDT...
At 1157 PM CDT, Doppler radar was tracking a strong thunderstorm over
Florian, or 32 miles northwest of Thief River Falls, moving southeast
at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stephen, Argyle, Newfolden, Viking, Holt, Strandquist and Florian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4845 9696 4860 9662 4831 9611 4808 9654
TIME...MOT...LOC 0457Z 325DEG 28KT 4844 9667
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LynchThe Fargo/Grand Forks radar (KMVX), 75 km away, was scanning. The volume nearest the first event began at 05:00 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gust of 63 MPH was reported by the Warren NDAWN.
Mesonet station MN060 in East Grand Forks measured wind gusts from 54 to 75 miles per hour.
Golf ball sized hail reported by a Grant county Deputy, relayed by dispatch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118972, 1118974, 1118971.